Endocrinology Update

The Endocrinologist I was referred to wrote back to my GP stating that the Hyperprolactinaemia was almost certainly due to the Amisulpride I take for BPD. He was not concerned about a pituitary tumour and didn’t feel the need for further testing. He did suggest I get my oestrogen levels tested however as low oestrogen is a side effect of high prolactin. Other than causing low sex drive and painful intercourse, low oestrogen can cause osteopenia/osteoprosis so his suggestion was if oestrogen levels are low to get a DEXA bone density scan and if that was abnormal to start oestrogen supplementation. The Hyperprolactinaemia cannot be treated with the normal medications while I am taking Amisulpride as the medications basically have the opposite effect of each other and would just cancel each other out. So he suggested I just deal with the low oestrogen and ignore the rest as I clearly need the Amisulpride.

I wasn’t very happy with this response. Yes, I agree the hyperprolactinaemia is likely due to the Amisulpride treatment but that doesn’t rule out a pituitary tumour which can also be caused by Amisulpride, nor does it mean my other hormones are normal or that I should just deal with leaking milk every day and the other symptoms that go with having hormonal imbalances.  I didn’t even get the chance to discuss the possibility of weaning off the Amisulpride and monitoring my prolactin levels. Thus I decided to send my referral to a second endocrinologist who just so happened to have a cancellation this week and could fit me in for a consult.

The second doctor (Dr C) was lovely, she took a full and thorough history from me, discussed symptoms, checked my vision and palpated for goitre etc. she ordered me further blood testing for other hormones (full thyroid panel, insulin-like growth hormone, reproductive hormones and recheck the prolactin since I’d cut my Amisulpride dose in half to 50mg on 6th August, just over a week before my appointment). My oestrogen result was indeed low. I will be having everything retested a couple of weeks after stopping the Amisulpride and if the oestrogen is still low then I will get a DEXA scan and possibly go onto oestrogen patches if the results are abnormal (have previously been advised not to use combined oral contraceptive pill due to having had previous migraines so oestrogen via a patch is more suitable).

I haven’t heard back from Dr C yet but I do have my lab results. Prolactin is still high at 2117mIU/L (ref range 90-630mIU/L) but had decreased from 2706mIU/L. Thyroid tests and growth hormone are all normal and the reproductive hormones are low but not sure where they should be since I’m on the progestogen only contraceptive pill. Dr C said she would review my head scans from 2016 (when I was experiencing migraines with aura and neurological symptoms) to check for any signs of pituitary abnormalities but she didn’t feel I needed an MRI now as it’d be very unlucky to be taking Amisulpride and coincidentally get a tumour. I imagine if the prolactin doesn’t come down to normal after stopping the Amisulpride I may then get an MRI.

My GP has also sent a referral to mental health so I can work with a psychiatrist to come off the Amisulpride and have support if I have a deterioration in my mental health.  I’m not sure how long it will take to get an appointment but I have already cut my dose in half and plan on stopping it completely on Wednesday (giving me a couple of days for it to clear out of my system and the weekend to deal with any issues that may arise). Luckily being on only a small dose I’m able to wean off in just two steps. Hopefully I won’t have any issues but if I do I will have to start taking it again and wait for an appointment with the psychiatrist to discuss other medication options that won’t affect prolactin.